Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Why the antibiotic
Aug 19, 2007

I am a typical trio: Truvada, Norvir, and Reyataz. But my doctor also put me on a preventive antibiotic: Azithromycin (Zithromax). I take 2 600mg pills once a week. My doctor told me what this was for, but in all the quickness of it all, I have forgotten. Also, it says no antacids, but I take prilosec, is that different?

Response from Dr. Young

Thanks for your post.

Yes, your on a very common first-line treatment regimen. Atazanavir has a couple of dosing issues- one is that is must be taken with food, the other is a contraindication with certain antacids- especially the class of antacids called proton pump inhibitors (like Prilosec). I'd contact your doctor as soon as possible about this, but in the short term, stopping the Prilosec would ensure that your HIV medications are working optimally (and avoid the selection of drug resistant virus).

The azithromycin that your doctor has you on is probably to prevent Mycobacterium avium complex (MAC) infection-- something that patients with very low CD4s are at risk for.

Hope this helps. Write back anytime. BY



Previous
meds
Next
re starting treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement